Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 18, 20184 counties in Georgia

NWS Atlanta, GA issued this special weather statement at May 18, 2018, 11:55 AM EDT for 4 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 11:55 AM EDT (15:55 UTC)
Expired
May 18, 2018, 12:45 PM EDT
In force
50 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Marion County, GA, Schley County, GA, Sumter County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 116 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS82 KFFC 181555
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1155 AM EDT FRI MAY 18 2018
 
GAZ091-092-103-104-181645-
Schley GA-Sumter GA-Marion GA-Webster GA-
1155 AM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...SUMTER...SOUTHERN MARION
AND WEBSTER COUNTIES UNTIL 1245 PM EDT...

At 1154 AM EDT...a line of strong thunderstorms was along a line
extending from Richland to Pleasant Hill to near Palmyra...and moving
northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Buena Vista, Ellaville, Preston, Plains, Leslie, De Soto,
Desoto, Sumter, Putnam, Lamar, Seminole, Croxton Crossroads, New Era,
La Crosse, Huntington, Friendship, Tazewell, Doyle and Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3192 8446 3192 8454 3203 8466
      3207 8464 3216 8465 3218 8463 3223 8466
      3247 8444 3210 8410 3191 8398 3192 8434
      3187 8434
TIME...MOT...LOC 1554Z 227DEG 16KT 3211 8465 3188 8439 3163 8423 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 18, 7:59 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 18, 7:59 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
759 AM EDT Fri May 18 2018

.PREV DISCUSSION... /Issued 417 AM EDT Fri May 18 2018/

SHORT TERM /Today through Saturday/...
Moist, tropical airmass remains across the forecast area through the
short term period.  Current radar loop shows only isolated showers
over northeast GA, while satellite showing some breaks in clouds
along and south of I-20 similar to yesterday morning.  With the
upper level and surface low west of the area, and PWATs near 1.5
inches through the period, expect scattered to numerous showers and
thunderstorms to develop similar to yesterday.  Breaks in the clouds
will provide impetus for increasing POPs by late this morning with
likely POPs continuing into the evening hours.  Heavy rain will be
possible with any showers or thunderstorms that develop, with storms
diurnally driven for the most part with best coverage in the
afternoons and evenings. QPF through the short term is generally
under 1 inch, except for 1 to 1.5 inches in the NE GA mountains. A
Flash Flood Watch is not necessary at this time. Instability is weak
to moderate across the area through the period with weak shear and
continue to expect remain below severe limits.

Afternoon temperatures will be similar to the past few days with mid
70s to mid 80s expected and overnight lows in the 60s. Guidance
temperatures are in fairly good agreement with ECS slightly cooler
in the afternoons compared to MAV/MET.  Temperatures will be highly
dependent on any breaks in the clouds and convective coverage so a
blend of guidance and persistence seems most prudent at this time.

Atwell

LONG TERM /Saturday Night through Thursday/...
Long term forecast looks to continue to be wet altho at least
looking to transition to more of a diurnally driven pattern. As we
begin on Saturday night...do begin to see persistent weak trough
finally pull NE leaving the region under the influence of a weak
mid level ridge. Altho this would argue for some degree of
synoptic scale descent...lower level area of high pressure over
the Atlantic will relentlessly drive a moisture-laden airmass into
the SE CONUS. Altho a few showers may be possible early Sunday
think scattered thunderstorm activity will peak with max heating
in the afternoon and evening. Activity should lessen Sunday night
into Monday.

By Monday...operational GFS likes the idea of bringing a plume of
deep moisture and associated mid level low up the FL Peninsula and
into Georgia...while EC prefers typical diurnal pattern under weak
ridge. Will need to monitor this but since not seeing it in most
ensemble guidance will trend more towards EC for now showing
similar trends to Sunday.

Diurnally driven pattern will carry into Wednesday and really thru
the end of the week with little chance in the overall pattern. High
theta-e airmass will support a good chance for scattered afternoon
thunderstorms each afternoon and evening in conjunction with peak
daytime heating with activity slow to diminish into the overnight
hours. Really no sign of this pattern ending by the end of the long
term so plan for a typical Georgia summertime weather. Interesting
agreement amongst EC and GFS in regards to low pressure development
in the Caribbean late next week tho too far out in fantasy land to
speculate any type of tropical threat.

Kovacik

&&

.AVIATION...
12Z Update...
LIFR/IFR across ATL/AHN TAF sites will improve between 13-15z to
low MVFR. LIFR/IFR visibilities will also improve. Breaks in
clouds similar to yesterday should allow scattered
showers/thunderstorms to once again develop this morning with
another round by late afternoon. Winds will be light SE to S,
increasing mainly out of SE by late morning with speeds of
5-10kts.

//ATL Confidence...12Z Update...
Medium confidence on winds/visibilities/weather.
Low confidence on CIG heights and timing.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  66  82  65 /  60  60  50  40
Atlanta         81  67  82  68 /  60  50  50  20
Blairsville     76  61  76  60 /  70  60  50  40
Cartersville    82  65  82  65 /  60  50  50  30
Columbus        85  69  87  69 /  60  40  40  20
Gainesville     78  65  79  66 /  60  60  50  40
Macon           83  68  86  68 /  60  40  50  30
Rome            81  65  84  65 /  60  50  50  30
Peachtree City  82  66  83  66 /  60  50  50  20
Vidalia         83  69  86  69 /  60  40  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Kovacik
AVIATION...Atwell
Hazardous weather outlook, May 18, 11:50 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Fri May 18 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across the area, especially
through the afternoon and early evening hours. A few storms could be
strong with the main hazards being gusty winds, occasional lightning
and locally heavy rainfall. Areas receiving persistent heavy
rainfall could experience localized flooding, especially along
smaller creeks and streams as well as in low-lying, urban and poorly
drained areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms can be expected across the area
each day through Thursday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and heavy rainfall. The best chance for thunderstorms each day will
be during the afternoon and evening hours. Localized flooding will
also be possible where storms remain over an area for prolonged
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to summit reports of any severe or significant weather and flooding.

In the hours before

Special weather statement, May 18, 11:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1155 AM EDT FRI MAY 18 2018

GAZ091-092-103-104-181645-
Schley GA-Sumter GA-Marion GA-Webster GA-
1155 AM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...SUMTER...SOUTHERN MARION
AND WEBSTER COUNTIES UNTIL 1245 PM EDT...

At 1154 AM EDT...a line of strong thunderstorms was along a line
extending from Richland to Pleasant Hill to near Palmyra...and moving
northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Buena Vista, Ellaville, Preston, Plains, Leslie, De Soto,
Desoto, Sumter, Putnam, Lamar, Seminole, Croxton Crossroads, New Era,
La Crosse, Huntington, Friendship, Tazewell, Doyle and Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3192 8446 3192 8454 3203 8466
      3207 8464 3216 8465 3218 8463 3223 8466
      3247 8444 3210 8410 3191 8398 3192 8434
      3187 8434
TIME...MOT...LOC 1554Z 227DEG 16KT 3211 8465 3188 8439 3163 8423

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:02 PM EDTSpecial Weather StatementFFCCobb, Fulton28 min
May 17, 8:19 PM EDTSpecial Weather StatementFFCMeriwether41 min
May 17, 9:34 PM EDTSpecial Weather StatementFFCCherokee41 min
May 17, 9:42 PM EDTSpecial Weather StatementFFCBibb48 min
May 18, 12:51 PM EDTSpecial Weather StatementFFCCrisp, Dooly24 min
May 18, 1:18 PM EDTSpecial Weather StatementFFCCrisp, Dooly42 min
May 18, 1:53 PM EDTSpecial Weather StatementFFCHouston, Peach52 min
May 18, 2:29 PM EDTSpecial Weather StatementFFCBibb, Crawford, Twiggs46 min
May 18, 3:02 PM EDTSpecial Weather StatementFFCDodge, Laurens43 min
May 18, 3:09 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson36 min
May 18, 3:15 PM EDTSpecial Weather StatementFFCJones, Monroe30 min
May 18, 3:41 PM EDTSpecial Weather StatementFFCPutnam34 min
May 18, 3:44 PM EDTSpecial Weather StatementFFCJohnson31 min
May 18, 4:40 PM EDTSpecial Weather StatementFFCGlascock, Jefferson35 min
May 18, 5:03 PM EDTSpecial Weather StatementFFCTaliaferro, Warren27 min
May 18, 5:17 PM EDTSpecial Weather StatementFFCEmanuel28 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.